Taking L-Theanine With Lexapro (Escitalopram)
In our latest question and answer, the pharmacist discusses whether or not there is a drug interaction between Lexapro and L-Theanine.
Is it safe to take L-theanine supplements with Lexapro?
There is no interaction between L-theanine supplements and escitalopram (Lexapro), so L-theanine and Lexapro can safely be taken together.
L-theanine is an amino acid derivative of L-glutamic acid, which is an excitatory neurotransmitter. It is commonly found in green tea. Although the mechanisms by which L-theanine works have not been fully studied or understood, it has been shown to increase alpha-waves in the brain to promote relaxation and may play a role in mood alteration (relaxation, relieving anxiety, etc.) without causing drowsiness.
L-theanine has been shown to increase levels of dopamine and decrease levels of norepinephrine in the brain; however, it has not been shown to impact levels of serotonin when used alone.
There have been animal studies and very limited studies performed in humans on the effectiveness of theanine, and the limited human studies have been very small. Based on the evidence available, theanine may be used for:
- Lowering blood pressure and cholesterol
- Relaxation / anxiety
- Neuroprotection and memory enhancement
It should be noted that this should not replace current medications prescribed by a medical professional.
No adverse effects have been reported in current literature. However, studies have been very limited and this does not mean it does not have any adverse effects.
- Blood pressure medications: L-theanine and blood pressure-lowering medications may both decrease blood pressure. Blood pressure should be monitored when used together to ensure it is not dropping too low.
- Stimulants: Effects of stimulants such as caffeine and medications for ADHD, among others, may be decreased due to the potential relaxation effects of L-theanine.
- Sedatives and depressants: There is no evidence of an interaction between sedatives/depressants and L-theanine since it is speculated that L-theanine does not cause drowsiness. However, concomitant use should still warrant monitoring of increased drowsiness.
Lexapro is a selective serotonin reuptake inhibitor (SSRI) used for major depressive disorder (MDD) and generalized anxiety disorder (GAD). This medication is increasing serotonin levels outside of neurons and decreasing serotonin receptors.
Warnings and Cautions
- Potential for worsening depression and suicide risk, especially for people ages 18-24 years old with depression or other psychiatric disorders
- Risk of serotonin syndrome or neuroleptic malignant syndrome-like reactions (NMS), especially with concomitant use with other medications that could increase serotonin levels
- Medications affecting serotonin
- Medications that can increase serotonin levels: tryptophan, St. John's Wort, tramadol, buspirone, lithium, fentanyl, tricyclic antidepressants, triptans
- Medications that decrease metabolism of serotonin and may cause build up: monoamine oxidase inhibitors (MAOIs), linezolid, methylene blue
- Symptoms of serotonin syndrome or NMS
- Rapid heartbeat
- Blood pressure fluctuations
- Severe nausea, vomiting, diarrhea
- Muscle rigidity
- May cause decreased sodium levels, abnormal bleeding (increased risk with anticoagulants, aspirin, nonsteroidal anti-inflammatory drugs)
- Use with monoamine oxidase inhibitors (MAOIs) or within 14 days of use
- Examples of MAOIs: rasagiline (Azilect), selegiline (Eldepryl, Zelapar), isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate)
- Use with pimozide
- Hypersensitivity to citalopram or escitalopram or any inactive ingredients of the medications
- Contraindicated with: MAOIs, pimozide
- Serotonergic drugs (triptans, linezolid, lithium, tramadol, St. John's Wort): may increase risk of serotonin syndrome when used concomitantly
- Non-steroidal anti-inflammatory drugs (NSAIDs), aspirin, warfarin, other anticoagulants: may increase risk of bleeding when used concomitantly
- Sexual disturbances
- Dry mouth
- Do not stop taking Lexapro or other SSRIs abruptly
- Doses typically need tapering down in order to avoid side effects of stopping the medication
Potential effects of stopping the medication include: mood changes (irritability, agitation, anxiety), confusion, headache, insomnia, dizziness, and lethargy
I am wondering if you think starting to take Saw P...Aug 19, 2019
Can I take Avena sativa safely along with my presc...Aug 01, 2019